Forums


Medications & Prescription Treatment

OTC that is not a blood thinner, or stroke risk?

  • By K.teal

    My boyfriend and I both suffer from migraines, that last for days. For both of us they often come randomly, or from being too busy/stressed, or being in a place with too much sound or bright light for too long. A neurologist told me that this was a “true migraine” and that I am actually feeling pain in my brain itself, from it being over-stimulated. He said a brain needs to be stimulated to be healthy, and my brain is happy keeping itself stimulated by thinking way too much, and he could officially diagnose me as an introvert. We are looking for an over-the counter medicine that might help, but there’s problems with that. So far we have ruled out:

    Tylenol: it works, combined with sleeping it off for a day or two.
    Aspirin: does not work for me, he’s allergic. Got a nose bleed that wouldn’t stop, and soaked a couple towels.
    Motrin: poses a blood clot risk, and I have a clotting disorder so bad idea!
    Excedrin migraine: contains some of the chemicals in the medicines above

    also, does anyone know if Naproxen/aleve works as a blood thinner or poses a risk of blood clots? that’s really my main concern.

    or hey, i’d try natural remedies that aren’t super expensive or gimmicky

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi K.Teal,

    I believe Naproxen sodium poses the same risk as Motrin, and may not be the best option if you have a clotting disorder. According to Drugs.com, a HON code verified site, it’s important to talk with your doctor before taking naproxen sodium if you have a clotting disorder.

    May I ask how many attacks a month are you getting? Current thinking is that anyone who has three or more severe attacks a month needs to discuss migraine prevention with the doctor. When you get a chance, take a look at migraine prevention information here; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    One problem that may occur when we take over-the-counter pain relievers and/or migraine medications two to three days a week, is called mediation overuse headache or moh, formerly called rebound. If we have moh, our migraines will be more difficult to treat and we can end up in a daily cycle of pain that is hard to break. I’ve had moh and it’s not pleasant, but with a bit of work, we can get out of moh. Let me share information with you on moh; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    Dietary supplements such as vitamin’s D and B, magnesium and CoQ10 enzyme can be used for migraine prevention. But keep in mind it can take up to 90 days before we see a reduction in our migraine frequency and severity as our body adjusts to the new medication. Potential side effects may lessen during this time. Here is our section on natural supplements that have been used to treat migraine; https://migraine.com/migraine-treatment/natural-remedies/.

    I hope this helps,
    Nancy

    Reply Created with Sketch. reply
  • By K.teal

    thanks for your help 🙂 He and I each get one migraine every month or two, but they are much closer together/more severe in the winter because of glare from the snow, and being forced to stay indoors with loud people, and music over loudspeakers and such more often. I’ve used vitamins quite a bit, and they haven’t made much difference unfortunately. The one I did find that helped as a preventative was feverfew, but it still wasn’t very helpful.

    Reply Created with Sketch. reply